Wear Compression Stockings or Compression Socks at Night?

Customers often ask us about wearing stockings at night. I thought that might be a good topic to address for this newsletter. First and foremost, follow your physician’s orders. If he or she does not specifically tell you to wear them 24 hours a day, ask. You never know unless you ask!

After most surgeries a 15-20 or 20-30 compression is appropriate 24 hours a day. Remember, the purpose of TEDS or compression stockings after surgery is to prevent DVT, a blood clot which may occur in a deep vein after surgery. The DVT is caused because of inactivity and/or poor circulation. Therefore you want to wear the stockings 24 hours a day (changing when you bathe) at least until you return to our physician for your first check-up after going home. At your first check you should ask the physician how long you should continue to wear the compression stockings. If you have been in TED stockings until now, it would be a good idea to discuss with you physicians switching to a gradient compression stocking and what compression he or she wants you in. Remember only your physician knows what other diagnosis you may have such as uncontrolled cardiovascular insufficiency or kidney problems for which too much compression can be a contraindicated.

When I was first post surgical, I was not used to wearing compression hose at night and sometimes in the middle of the night I would have to get up and pull them off for a little while. I just had to “get some air” on my legs. When I got up in the morning I would put the stockings back on. It is better at this point post surgery to wear your stockings for part of the night than none at all.

If you are not in a surgical situation, wearing compression stockings at night may not be appropriate, unless your physician recommends you do so. Compression stockings are manufactured to work with the muscles of the leg to increase the circulation. At night, the leg muscles move very little and wearing a 20-30 mmHg compression thigh high or greater can cause muscle cramps (much as a low calcium level can). If a 20-30 mmHg compression stocking were worn 24 hours a day/7 days a week for a prolonged period of time, it could cause muscular degeneration.

I mentioned in an earlier email that I was still experiencing mild swelling after surgery. Well, as someone who is supposed to be an expert in the field of compression stockings, I decided I had to get the swelling down. I doubled my stockings during the day. I put a 20-30 mmHg Sigvaris EverSheer (love the Sensinnov band) thigh high open toe on my surgical leg and then a pair of 20-30 mmHg Sigvaris EverSheer Pantyhose with open toe over it. The open toe on both garments allowed me to make sure my toes did not scrunched or turn blue (make sure I continue to have good circulation). That evening my leg (ankle, calf and knee) was a little smaller. So that night I removed only the pantyhose and slept in the thigh high. Next morning, my surgical leg was almost the same size a my other leg. So I doubled the garments again the next day and I had even less swelling in the surgical leg that evening. Now, I do not recommend this for everyone because others may have contraindications, but for me it works. When I start to get some extra swelling, on goes the extra stocking and down comes the swelling. Again, it is always a good idea to discuss this first with you physician.

Patients with “Nocturnal Restless Leg Syndrome” sometimes get relief by wearing a knee high 8-15 mmHg compression sock such as a Jobst SensiFoot at night. The premises being that the low compression is a very gentle massage to increase the circulation and help relieve the crawling, tingling or itching which causes them to have to move their legs.

Remember, there is a time and a place for everything.

If your physician gave you directions about wearing compression stockings after surgery, at night or you would just like to make a comment, please click here and scroll to the bottom of the blog entry to leave a comment.

Thanks for reading and leaving your comments,

Vanda